Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 206, NWS Dodge City, KS

July 17, 2015Edwards County, Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2015, 4:21 PM CDT for Edwards County, Pawnee County, Stafford County, Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2015, 4:21 PM CDT (21:21 UTC)
Expired
Jul 17, 2015, 5:15 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Edwards County, KS, Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:50 PM CDTHAIL 0.882 Ne Lewis, KS
Jul 17, 5:02 PM CDTTSTM WND GST 644 Ese Ash Valley, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KDDC 172121
SVRDDC
KSC047-145-185-172215-
/O.NEW.KDDC.SV.W.0206.150717T2121Z-150717T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
421 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
  CENTRAL EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 515 PM CDT

* AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES 
  NORTHEAST OF KINSLEY...MOVING NORTH AT 30 MPH. ANOTHER SEVERE 
  THUNDERSTORM WAS JUST NORTH OF FELSBURG.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LARNED...KINSLEY...MACKSVILLE...LEWIS...GARFIELD...ROZEL...
  BELPRE...ASH VALLEY...RADIUM...SANFORD...ZOOK...TROUSDALE AND
  FRIZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3778 9904 3790 9948 3832 9948 3831 9903
      3826 9903 3826 9882
TIME...MOT...LOC 2120Z 187DEG 35KT 3798 9936 

HAIL...1.25IN
WIND...60MPH

$$

KRUSE
2 follow-up statements
171 
WWUS53 KDDC 172143
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT FRI JUL 17 2015

KSC047-145-185-172215-
/O.CON.KDDC.SV.W.0206.000000T0000Z-150717T2215Z/
PAWNEE KS-STAFFORD KS-EDWARDS KS-
443 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR PAWNEE...NORTHWESTERN STAFFORD AND NORTHEASTERN EDWARDS
COUNTIES...

AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF GARFIELD...MOVING NORTHEAST AT 25 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
LARNED...MACKSVILLE...LEWIS...GARFIELD...ROZEL...BELPRE...ASH
VALLEY...RADIUM...SANFORD...ZOOK AND FRIZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3789 9900 3797 9941 3832 9948 3831 9903
      3826 9903 3826 9882
TIME...MOT...LOC 2142Z 227DEG 49KT 3803 9918 

HAIL...1.25IN
WIND...70MPH

$$

KRUSE
060 
WWUS53 KDDC 172203
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT FRI JUL 17 2015

KSC047-172213-
/O.CAN.KDDC.SV.W.0206.000000T0000Z-150717T2215Z/
EDWARDS KS-

503 PM CDT FRI JUL 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDWARDS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3800 9909 3809 9934 3832 9948 3831 9903
      3826 9903 3826 9882
TIME...MOT...LOC 2203Z 230DEG 33KT 3807 9911 

$$

KSC145-185-172215-
/O.CON.KDDC.SV.W.0206.000000T0000Z-150717T2215Z/
PAWNEE KS-STAFFORD KS-
503 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CENTRAL PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...

AT 503 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR ZOOK...
MOVING NORTHEAST AT 30 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
LARNED...GARFIELD...ROZEL...ASH VALLEY...SANFORD...ZOOK AND FRIZELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3800 9909 3809 9934 3832 9948 3831 9903
      3826 9903 3826 9882
TIME...MOT...LOC 2203Z 230DEG 33KT 3807 9911 

HAIL...1.25IN
WIND...70MPH

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI JUL 17 2015

...UPDATED FOR LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 232 PM CDT FRI JUL 17 2015

FOR TONIGHT, A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES WILL
MOVE INTO FAR NORTHWEST KANSAS BY MORNING. SOUTHERLY MOIST LOW LEVEL
FLOW WILL BE COMMON WITH SOUTH WINDS OF 12 TO 22 MPH OVERNIGHT. THE
12Z NAM MODEL STILLS SHOWS LOTS OF CONVECTION BY 7 PM TONIGHT ACROSS
MUCH OF WESTERN KANSAS ALONG WITH THE HRRR, HOWEVER OTHER MODELS
SHOW ONLY SCATTERED THUNDERSTORMS WITH THE BEST CHANCE ACCORDING TO
THE 4KM NAM SOUTH AND SOUTHEAST OF DODGE CITY. WILL MAINTAIN SMALL
CHANCES TO COVER. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH LARGE
HAIL TO QUARTER SIZE AND STRONG OUTFLOW WINDS WITH 60KT SHOWING AT
200MB. ALSO LOCAL FLOODING IS POSSIBLE IN THE VERY MOIST TROPICAL
PLUME RIDING UP FROM THE BAJA REGION AND INTO NEW MEXICO AND
KANSAS. OVERNIGHT LOWS WILL BE WARM AND RANGE FROM 70 TO 75 WITH
THE WARMEST IN PARTS OF SOUTH CENTRAL KANSAS.

FOR SATURDAY, A SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN
PLAINS WITH A COLD FRONT FORECAST TO BE NEAR OR JUST NORTH OF DODGE
CITY BY 7 PM. VERY WARM AIR WILL BE AHEAD OF THE FRONT WITH HIGHS
AROUND 100 AND SLIGHTLY COOLER NORTH. SOME THUNDERSTORMS MAY FIRE
ALONG THE FRONT WITH SOME POSSIBLY SEVERE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 255 PM CDT FRI JUL 17 2015

FOR SUNDAY, THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS
WESTERN KANSAS IN THE MORNING WITH NORTH WINDS OF 12 TO 25 MPH. MUCH
OF THE THUNDERSTORM ACTIVITY WILL ALSO BE PUSHING SOUTH WITH THE
COLD FRONT. HIGHS WILL RANGE FROM THE MID 80S AT HAYS TO THE LOW 90S
AT DODGE AND 98 AT MEDICINE LODGE.

FOR MONDAY, VERY MOIST EAST TO NORTHEAST FLOW COULD BE PROBLEMATIC
FOR SOME LOW STRATUS AND FOG IN THE MORNING. WILL BACK OFF ON
THUNDERSTORM CHANCES WITH THE FRONT WELL SOUTH INTO OKLAHOMA AND
WEST TEXAS. HIGHS WILL BE NEAR 90.

FOR THE PERIOD OF TUESDAY INTO NEXT FRIDAY, A COOLER AIRMASS BEHIND
THE FRONT WILL BE ACROSS THE CENTRAL PLAINS WITH MORE SEASONABLE
READINGS AROUND 90. SCATTERED MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE INTO WEDNESDAY. BY THURSDAY HOWEVER, AN
UPPER LEVEL RIDGE WILL BUILD BACK INTO THE CENTRAL PLAINS WITH HIGHS
BACK TO AROUND 100 TO 105 AND LITTLE IF ANY CHANCES FOR RAINFALL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1153 AM CDT FRI JUL 17 2015

A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL SLOWLY SHIFT EAST
INTO NORTHWEST KANSAS BY MORNING AS A COLD FRONT PUSHES TOWARDS
GOODLAND. AHEAD OF THE TROUGH SOUTH WINDS OF 15-25KT WILL PREVAIL
WITH VFR CONDITIONS. THIS EVENING LOOK FOR SOUTH TO SOUTHEAST
WINDS OF 12-20KT. A LOW LEVEL JET IS ALSO FORECAST TO FORM BY
05-06Z OF AROUND 50KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 100  71  92 /  30  10  30  30
GCK  71  99  69  91 /  20  20  40  30
EHA  71  99  69  92 /  20  10  10  20
LBL  72 100  72  93 /  30  10  20  20
HYS  74  97  71  86 /  20  20  30  40
P28  76 101  75  98 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Jul 17, 4:12 AM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT FRI JUL 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHWEST AND CENTRAL KANSAS LATE THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NICKEL TO QUARTER
SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT
INTO SUNDAY AS A COLD FRONT PUSHES SOUTHWARD INTO WESTERN KANSAS.
THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO BE SUNDAY WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. PERIODIC CHANCES
FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THE MIDDLE PART OF
NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Jul 17, 4:08 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT FRI JUL 17 2015

KSZ065-079-172215-
EDWARDS KS-PAWNEE KS-
408 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND EDWARDS
COUNTIES UNTIL 515 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CENTERVIEW...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...KINSLEY...LEWIS...BURDETT...GARFIELD...ROZEL...BELPRE...
CENTERVIEW...SANFORD...FELLSBURG...ZOOK AND FRIZELL.

LAT...LON 3774 9912 3782 9952 3825 9956 3823 9894
TIME...MOT...LOC 2108Z 187DEG 35KT 3782 9923

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:14 PM CDTSpecial Weather StatementDDCBarber46 min
Jul 16, 7:17 PM CDTSpecial Weather StatementDDCKiowa43 min
Jul 16, 7:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa52 min
Jul 16, 8:12 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jul 16, 8:58 PM CDTSpecial Weather StatementDDCBarber47 min
Jul 17, 4:08 PM CDTSpecial Weather StatementDDCEdwards, Pawnee67 min
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman36 min
Jul 17, 5:16 PM CDTSevere Thunderstorm WarningDDCPawnee29 min
Jul 17, 5:28 PM CDTSevere Thunderstorm WarningDDCMeade, Seward62 min
Jul 17, 6:13 PM CDTSevere Thunderstorm WarningDDCMeade47 min
Jul 17, 6:20 PM CDTSpecial Weather StatementDDCEllis40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.